Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Super virus
Apr 11, 2008

My partner and I had engaged in risky sex early on after starting HAART treatments, but only a couple of times. Is it an absolute that one or both of us could have developed a super infection? He's presently having no problems on his present HAART regimine however when our doc tried to start a new HAART for him he had what appeared to be severe allergic reaction to two differing meds. Now he's back on the HAART regimine from before yet still continues having symptoms of allergic reaction that parallel heart problems even though he's been given a clean bill of health regarding his heart.

Response from Dr. Sherer

You and your partner do share a very small, but real, risk of having acquired a 'super infection', i.e. a second strain of HIV in addition to the strain that you already have. The virus itself is NOT a 'super virus', i.e. it is not necessarily more virulent or aggressive, the word super just refers to a second HIV infection on top of an existing HIV infection.

The risk appears to be very small, so you and your partner should talk to your doctor(s) about your concern and monitor your status closely for any evidence of a change in the way you both are responding to your ART.

There is no reason to suspect that your risk of having been super-infected is greater because you or your partner have experienced side effects from the drugs, including side effects that appear to have an allergic component. That is more likely attributable to the new drugs themselves.

As above, I suggest that you talk to your doctor(s) about these concerns and this response.


Previous
Combivir
Next
Doctor not believeing in Gene Therapy / puts it down as quackery

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement